Format

Send to

Choose Destination
See comment in PubMed Commons below
CNS Drugs. 2013 Jan;27(1):15-30. doi: 10.1007/s40263-012-0019-9.

Risk of serious cardiovascular problems with medications for attention-deficit hyperactivity disorder.

Author information

1
Teaching Unit of Psychiatry and Psychological Medicine, Medicine Department, University of Valencia, Valencia, Spain. martinez_josrag@gva.es

Abstract

Attention-deficit hyperactivity disorder (ADHD) is a chronic neurodevelopmental disorder characterized by persistent symptoms of inattention, hyperactivity and/or impulsivity. The proportion of patients diagnosed with ADHD receiving pharmacological treatments has increased enormously in recent years. Despite the well established efficacy and the good safety and tolerability profile, there is concern about the potential for rare but serious cardiovascular adverse events, as well as sudden cardiac death, with pharmacotherapies used for treating ADHD in children, adolescents and adults. The present paper aims to comprehensively and critically review the published evidence on the controversial association between medications approved for treating patients with ADHD and the risk of serious cardiovascular problems, specifically the risk of corrected QT interval (QTc) prolongation, and the risk of sudden cardiac death. A comprehensive search of relevant databases (PubMed, EMBASE and PsychINFO) was conducted to identify studies published in peer-reviewed journals until 21 July 2012. Clinical reports, as well as retrospective or prospective population-based studies with children, adolescents or adults as participants, of pharmacotherapies for ADHD reporting cardiovascular adverse events were included. Stimulant medications for ADHD, including methylphenidate and amphetamine derivatives, are generally safe and well tolerated. Small but statistically significant increases in blood pressure (BP) and heart rate (HR) are among the adverse events of stimulant treatment in all age groups. Similarly, the non-stimulant medication atomoxetine has also been associated with increased HR and BP, although as is the case with stimulants, these are generally minor, time limited and of minor clinical significance in children, adolescents or adults. Growing evidence suggests that these medications do not cause sudden and unexpected cardiac death or serious cardiovascular problems including statistically or clinically significant increases in QTc, at therapeutic doses in ADHD patients across the lifespan. Small decreases in mean systolic BP, diastolic BP and HR have been observed in studies with guanfacine-extended release (-XR) or clonidine-XR, two α(2)-adrenergic receptor agonists, administered alone or in combination with psychostimulants to children and adolescents with ADHD. There are also no statistically or clinically significant increases in QTc associated with clonidine or guanfacine. There are no reports of torsades de pointes clearly and directly related to medications used for treating ADHD in patients of all age groups. The risk for serious cardiovascular adverse events, including statistically or clinically significant increases in QTc, and sudden cardiac death associated with stimulants, atomoxetine or α(2)-adrenergic agonists prescribed for ADHD is extremely low and the benefits of treating individual patients with ADHD, after an adequate assessment, outweigh the risks. However, great caution is advised when considering stimulant and non-stimulant medications for patients of any age with a diagnosis of ADHD and a personal or family history or other known risk factors for cardiovascular disease.

PMID:
23160939
DOI:
10.1007/s40263-012-0019-9
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Support Center